Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 195, NWS Aberdeen, SD

August 15, 2011Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2011, 11:46 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2011, 11:46 PM MDT (05:46 UTC)
Expired
Aug 16, 2011, 12:45 AM MDT
In force
59 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:23 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:38 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 8:38 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT MON AUG 15 2011

.UPDATE...REST OF TONIGHT
00Z SOUNDING FROM ABR SHOWS A DECENT CAP IN PLACE...AND 00Z NAM
FORECAST SOUNDINGS ACROSS MBG SHOW CAPPING IN PLACE AS WELL. SO
FAR THIS EVENING STORMS HAVE BEEN RIDING UP AND AROUND THE CAP
INTO ND. EXPECT THIS TREND TO CONTINUE FOR THE MOST PART
OVERNIGHT...BUT CANNOT RULE OUT A FEW STORMS SNEAKING INTO
NORTHERN SD OVERNIGHT SO WILL KEEP GENERALLY 20 TO 40 POPS IN THE
FORECAST. FORECAST LOWS FOR TONIGHT ON TRACK AND NO CHANGES MADE
THERE. MODELS STILL HINTING AT SOME LOWER STRATUS MOVING NORTHWARD
ACROSS THE EASTERN CWA LATE TONIGHT/EARLY TUES MORNING.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
THUNDERSTORM CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN
FORECAST CHALLENGE.

A RELATIVELY STRONG UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED
SFC LOW WILL APPROACH THE REGION FROM THE WEST TONIGHT. THE BEST
SEVERE WEATHER PARAMETERS (I.E. STRONGEST SFC
CONVERGENCE...STRONGEST LLJ...HIGHEST CAPE...STRONG BULK
SHEAR...HELICITY ETC.)...FOR THE MOST PART...REMAIN OVER SOUTH
CENTRAL NORTH DAKOTA THROUGH THE NIGHT. SEVERAL MODELS CONTINUE TO
INDICATE...HOWEVER...SOME STRONG STORMS COULD TRACK ALONG THE
ND/SD BORDER OVERNIGHT ALONG THE SFC THETA-E RIDGE AXIS.

A FEW STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE TO RUMBLE
EAST RIVER ALONG THE COLD FRONT TUESDAY MORNING. A VERY DRY
AIRMASS MOVES INTO THE REGION BEHIND THE COLD FRONT TUESDAY
AFTERNOON...PUTTING AN END TO CONVECTION CHANCES THROUGH THE DAY
WEDNESDAY. SFC HIGH SLIDES EWD WEDNESDAY NIGHT...ALLOWING FOR
RETURN FLOW SETUP AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE UPPER LEVEL PATTERN WILL FEATURE NORTHWESTERLY FLOW DURING
MUCH OF THE PERIOD...WITH A RIDGE BUILDING OVER THE ROCKIES ON
MONDAY...STRENGTHENING THE NORTHWESTERLY FLOW OVER THE CWA. A
SURFACE COLD FRONT WILL TRACK ACROSS THE AREA THURSDAY
AFTERNOON/EVENING. DECENT INSTABILITY DEVELOPS DURING THE DAY...SO
COULD SEE SHOWERS AND THUNDERSTORMS WITH THE FRONT. THE ECMWF IS A
BIT SLOWER WITH THE TIMING THAN THE GFS...SO WILL KEEP A SMALL POP
GOING THROUGH FRIDAY NIGHT TO ACCOUNT FOR THE DIFFERENCES. MOVING
INTO THE WEEKEND...HIGH PRESSURE SETTLES IN AND LOOKS TO REMAIN
DOMINANT AT LEAST THROUGH LATE SUNDAY...WITH THE ECMWF KEEPING IT
IN PLACE THROUGH THE END OF THE PERIOD. WILL STICK WITH A DRY
FORECAST SATURDAY THROUGH MONDAY NIGHT.

TEMPERATURES LOOK TO BE RIGHT AROUND OR SLIGHTLY ABOVE NORMAL
THROUGH THE ENTIRE EXTENDED PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS EXPECTED THROUGH THE FIRST HALF OF THE NIGHT BUT
WILL BE WATCHING FOR MVFR CIGS STREAMING NORTHWARD ACROSS EASTERN
SD LATE TONIGHT INTO TUES MORNING...POSSIBLY AFFECTING KABR AND
KATY. WILL ALSO INCLUDE VCTS MENTION IN TAF ACROSS KMBG/KABR LATE
TONIGHT THRU TUES MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...CHURCH
LONG TERM...PARKIN
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 15, 3:01 AM MDT, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT MON AUG 15 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
401 AM CDT MON AUG 15 2011 /301 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW
THUNDERSTORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD
BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST
OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:51 PM MDTSevere Thunderstorm WarningABRCorson54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.